Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Laguerre approximation of stable manifolds with application to connecting orbits

Author: Gerald Moore
Journal: Math. Comp. 73 (2004), 211-242
MSC (2000): Primary 33C45, 37C29, 37M99, 65N35, 65P40
Published electronically: April 22, 2003
MathSciNet review: 2034118
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present an algorithm, based on approximation by Laguerre polynomials, for computing a point on the stable manifold of a stationary solution of an autonomous system. A superconvergence phenomenon means that the accuracy of our results is much higher than the usual spectral accuracy. Both the theory and the implementation of the method are considered. Finally, as an application of the algorithm, we describe a fully spectral approximation of homo- and heteroclinic orbits.

References [Enhancements On Off] (What's this?)

  • 1. H. Amann, Ordinary Differential Equations, Studies in Mathematics 13, de Gruyter, 1990. MR 91e:34001
  • 2. Z. Bashir-Ali, J.R. Cash and G. Moore, Numerical experiments with algorithms for connecting orbits, in preparation.
  • 3. W-J. Beyn, The numerical computation of connecting orbits in dynamical systems., I.M.A. Jour. Num. Anal. 9 (1990), 379-405. MR 91i:65146
  • 4. W-J. Beyn, Numerical methods for dynamical systems, Advances In Numerical Analysis (W. Light, ed.), Clarendon Press, Oxford, 1991, pp. 175-236. MR 92f:65005
  • 5. C. Canuto, M.Y. Hussaini, A. Quarteroni and T.A. Zang, Spectral Methods in Fluid Mechanics, Springer, New York, 1987. MR 89m:76004
  • 6. A.R. Champneys, Y.A. Kuznetsov and B. Sandstede, A numerical toolbox for homoclinic bifurcation analysis, Int. J. Bif. & Chaos 6 (1996), 867-887. MR 98b:65094
  • 7. P.J. Davis and P. Rabinowitz, Methods of Numerical Integration, Academic Press, New York, 1975. MR 56:7119
  • 8. E.J. Doedel, A.R. Champneys, T.F. Fairgrieve, Y.A. Kuznetsov, B. Sandstede & X.J. Wang, AUTO 97: Continuation And Bifurcation Software for Ordinary Differential Equations (with HomCont), Technical Report, California Institute Of Technology, 1998.
  • 9. M.J. Friedman and E.J. Doedel, Numerical computation and continuation of invariant manifolds connecting fixed points, SIAM J. Numer. Anal. 28 (1991), 789-808. MR 98e:34058
  • 10. D. Funaro, Computational aspects of pseudospectral Laguerre approximations, Applied Numerical Mathematics 6 (1989/90), 447-457. MR 91m:65074
  • 11. W. Gautschi, Orthogonal polynomials: applications and computation, Acta Numerica 5 (A. Iserles, ed.), Cambridge University Press, 1996, pp. 45-119. MR 99j:65019
  • 12. G.H. Golub and C.F. van Loan, Matrix Computations, John Hopkins, Baltimore, 1989. MR 90d:65055
  • 13. G.H. Golub and J.H. Welsch, Calculation of Gauss quadrature rules, Math. Comp. 23 (1969), 221-230. MR 39:6513
  • 14. J. Guckenheimer and P.H. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, Applied Mathematical Sciences Vol. 42, Springer, 1983. MR 85f:58002
  • 15. M.W. Hirsch and S. Smale, Differential Equations. Dynamical Systems and Linear Algebra, Academic Press, San Diego, 1974. MR 58:6484
  • 16. Y. Liu, L. Liu and T. Tang, The numerical computation of connecting orbits in dynamical systems: a rational spectral approach, J. Comput. Phys. 111 (1994), 373-380. MR 95a:65109
  • 17. Y. Maday, B. Pernaud-Thomas and H. Vandeven, Reappraisal of Laguerre type spectral methods, Rech. Aerosp. (1985-86), 13-35. MR 88b:65135
  • 18. C. Mavriplis, Laguerre polynomials for infinite-domain spectral elements, J. Comput. Phys. 80 (1989), 480-488. MR 90f:65228
  • 19. G. Moore, Computation and parametrisation of periodic and connecting orbits., I.M.A. Jour. Num. Anal. 15 (1995), 245-263. MR 96a:34087
  • 20. G. Moore, Geometric methods for computing invariant manifolds, Applied Numerical Mathematics 17 (1995), 319-331. MR 96g:65082
  • 21. G. Moore and E. Hubert, Algorithms for constructing stable manifolds of stationary solutions, I.M.A. Jour. Num. Anal. 19 (1999), 375-424. MR 2000f:65066
  • 22. P. Rabinowitz and G. Weiss, Tables of abscissas and weights for numerical evaluation of integrals of the form $\int _{0}^{\infty} e^{-x}x^{n} f(x) dx$, Math. Tables Aids Comp. 13 (1959), 285-294. MR 21:6713
  • 23. D. Ruelle, Elements of Differentiable Dynamics and Bifurcation Theory, Academic Press, San Diego, 1989. MR 90f:58048
  • 24. M. Shub, Global Stability of Dynamical Systems, Springer, New York, 1987. MR 87m:58086

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 33C45, 37C29, 37M99, 65N35, 65P40

Retrieve articles in all journals with MSC (2000): 33C45, 37C29, 37M99, 65N35, 65P40

Additional Information

Gerald Moore
Affiliation: Department of Mathematics, Imperial College, Queen’s Gate, London SW7 2BZ England

Keywords: Laguerre polynomials, invariant manifolds, homoclinic orbits, spectral methods
Received by editor(s): February 20, 2001
Received by editor(s) in revised form: May 13, 2002
Published electronically: April 22, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society